Alert archive / Virginia / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Morristown, TN

May 19, 2004Russell County, Washington County, Virginia

NWS Morristown, TN issued this severe thunderstorm warning at May 19, 2004, 4:20 PM EDT for Russell County, Washington County, Virginia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2004, 4:20 PM EDT (20:20 UTC)
Expired
May 19, 2004, 5:00 PM EDT
In force
40 min
Issued by
NWS Morristown, TN
Area
Counties, with a storm outline in the text

Counties Russell County, VA, Washington County, VA

The radar

The Knoxville radar (KMRX), 142 km from the middle of the area, began a volume at 20:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 193 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2004-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
193 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
880 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WUUS54 KMRX 192020
SVRMRX
VAC167-191-192100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
419 PM EDT WED MAY 19 2004

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RUSSELL COUNTY IN SOUTHWEST VIRGINIA
  WASHINGTON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 500 PM EDT

* AT 417 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR HANSONVILLE...OR 8 MILES SOUTHWEST OF
  LEBANON...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  HILANDER PARK AROUND 430 PM EDT
  ABINGDON AROUND 500 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.
  VERY HEAVY RAINFALL WHICH MAY CAUSE LOCALIZED FLOODING.

SEEK A STURDY SHELTER IMMEDIATELY

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT WHILE
LIGHTNING IS IN THE AREA.

LAT...LON 3662 8185 3660 8207 3680 8229 3692 8213
          3674 8184 3670 8176

$$

GH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:30 PM EDT, 50 minutes earlier.

Area forecast discussion, May 19, 3:30 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
330 PM EDT WED MAY 19 2004

.SHORT TERM...(TONIGHT AND THU)...CURRENT DOPPLER RADAR
INDICATING SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE
HIGHER ELEVATIONS OF THE FORECAST AREA WITH SLIGHTLY MORE ACTIVITY
ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA. EARLIER
CONVECTION MOVED ACROSS NORTHEAST TENNESSEE AND SOUTHWEST VIRGINIA
ASSOCIATED WITH THE TAIL END OF A SHORTWAVE MOVING SOUTHEAST ACROSS
EASTERN KY AND WV INTO NORTHERN VA AROUND THE PERIPHERY OF UPPER
LEVEL RIDGE ACROSS THE SOUTHEAST STATES. A WEAK EXTENSION OF THIS
SHORTWAVE EXTENDS TO THE SOUTHWEST ACROSS EAST TENNESSEE THIS
AFTERNOON. THIS FEATURE ALONG WITH HEATING AND TERRAIN IS HELPING TO
ENHANCE CONVECTION ACROSS THE FORECAST AREA THIS AFTERNOON.

CURRENT SURFACE MAP HAS A NEARLY STATIONARY FRONTAL BOUNDARY NORTH
OF THE OHIO VALLEY. CONVECTION HAS FIRED ALONG THIS BOUNDARY THIS
AFTERNOON. UPPER LEVEL RIDGE BEGINS TO STRENGTHEN THURSDAY AND PUSH
THE FRONT FARTHER NORTH. ANOTHER SHORTWAVE MOVING OVER THE LOWER
OHIO VALLEY INTO MIDDLE TENNESSEE TONIGHT WILL WEAKEN BUT MOVE OVER
THE FORECAST AREA THURSDAY AND CONTINUE SCATTERED SHOWERS AND
THUNDERSTORMS WITH COVERAGE POSSIBLY A LITTLE LESS THAN TODAY. KEPT
LOWS WARMER TONIGHT BASED ON THIS MORNINGS READINGS AND DENSE FOG
AGAIN POSSIBLE ESPECIALLY WHERE RAIN OCCURS THIS AFTERNOON AND
EVENING. WENT CLOSE TO NGM MOS FOR HIGHS THURSDAY AND A BLEND FOR
POPS.

.LONG TERM...(THU NIGHT THROUGH WED)...MODELS INDICATE SOME DEEP
LAYER DRYING THU NIGHT INTO THE WEEKEND...ESPECIALLY THE ETA.  UPPER
RIDGE INITIALLY OVER THE AREA...THEN BEGINS TO FLATTEN OUT DURING THE
WEEKEND. NOT MUCH IN THE WAY OF FORCING APPARENT...SO JUST PLAN TO GO
WITH SLIGHT CHANCE TO CHANCE AFTERNOON AND EVENING POPS FRIDAY AND
SLIGHT CHANCE SAT AND SUNDAY.  FRONT MAY SAG SOUTH TOWARD OUR AREA BY
LATE MONDAY OR TUESDAY...ALTHOUGH APPEARS IT WILL STILL BE NORTH OF
OUR FORECAST AREA THROUGH THE FORECAST PERIOD. AT ANY RATE...WILL
CONTINUE SLIGHT CHANCE TO CHANCE POPS FOR AFTERNOON AND EVENING
CONVECTION THROUGH THE REMAINDER OF THE FORECAST.  SOME MINOR
ADJUSTMENTS...BUT OVERALL WILL STICK CLOSE TO MAV TEMPS THROUGH FRI
NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga, TN   64  86  67  89 /  40  30  20  20
Knoxville, TN   64  86  67  87 /  40  30  30  30
Bristol, TN   61  84  62  86 /  50  40  30  30
Oak Ridge, TN   64  85  67  87 /  40  30  30  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
Hazardous weather outlook, May 19, 7:15 AM EDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
715 AM EDT WED MAY 19 2004

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-201000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
715 AM EDT (615 AM CDT) WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN
VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

A MOIST AND UNSTABLE AIRMASS WILL REMAIN ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TODAY AND TONIGHT.  SCATTERED
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL ONCE AGAIN
DEVELOP TODAY WITH THE BEST COVERAGE ACROSS THE HIGHER ELEVATIONS.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE HAIL...
DAMAGING WINDS...TORRENTIAL RAINS...AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

DAYTIME HEATING COMBINED WITH ABUNDANT MOISTURE WILL CONTINUE
TO PRODUCE SCATTERED MAINLY AFTERNOON AND EVENING EACH DAY.  THE
BEST CHANCE OF STORMS WILL BE ACROSS THE HIGHER ELEVATIONS.
ISOLATED STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING LARGE
HAIL...STRONG GUSTY WINDS...HEAVY RAINS...AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY THROUGH TUESDAY...MAINLY DURING
THE LATE AFTERNOON AND EVENING HOURS.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

DH

Nearby

Severe Thunderstorm Warnings in Virginia, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.